Hail, Nolan
- When
- May 25, 1:12 PM CST
- Where
- Nolan County, 7.15 mi NW of Blackwell
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 32.150, -100.410
Public reported hen egg size hail.
S. Interstate 20 due to strong instability and strong wind shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Severe thunderstorms developed mainly south of U.S. Interstate 20 due to strong instability and strong wind shear. The severe storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 25, 12:23 PM CST, 49 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 123 PM CDT Sat May 25 2024 ...New SHORT TERM... .SHORT TERM... (This evening through Sunday) Issued at 122 PM CDT Sat May 25 2024 ...A significant severe weather event is possible across the central and southern Plains states this afternoon and evening... The latest severe weather/mesoanalysis analysis shows a dryline from Slaton to Midland to just west of Sanderson, moving slowly east. Also, meso sector 2 satellite imagery already indicates a few CI fails over Sterling and Coke counties. To the east of the dryline, there is extreme instability across much of our area, SBCAPES of 5000 to 6000 J/kg and rich low level moisture, dewpoints in the 70s, even upper 70s over the eastern Big Country. Also, effective shear values are 50 to 60 knots and the shear vector is perpendicular to the dryline, so that means separated storms and probably supercells to start with this afternoon. Looks like coverage of storms will remain isolated and most areas will remain dry. An isolated storm or two will probably develop by 3 PM due to low level convergence along the dryline or a local breach in the cap. The potential for this will along and east of a Sweetwater to San Angelo line, with maybe better coverage in the SPC Enhanced Risk Area. Any storms that develop will rapidly become severe due to the extreme instability and strong vertical wind shear with the main hazards being giant size hail(baseball size), damaging winds and tornadoes due to low level shear improving during the late afternoon and early evening. Keep up with the latest weather information and have multiple ways of getting warnings and watches! Most Hi-Res models indicate storms moving east of the area by 10 PM. However, a few models have isolated storm or two until 1 AM. Going with low chance Pops and severe wording across the Concho Valley, Big Country and Heartland early this evening. Going with a dry forecast after 10 PM through the rest of the short term. Expect hot and dry weather Sunday with highs in the upper 90s to around 103. && .LONG TERM... (Sunday night through next Saturday) Issued at 116 PM CDT Sat May 25 2024 ....Unsettled Pattern to Return Next Week... Hot weather will continue for Memorial Day as an upper- level ridge persists over northern Mexico. Numerical guidance suggests yet another day of triple-digit heat with low overall rain chances. Starting Tuesday, the pattern looks to become unsettled again as an upper-level trough becomes established over the eastern US and puts the southern Plains into northwest flow. Models show multiple shortwave impulses aloft riding over the north edge of the weakening ridge through Friday. Warm temperatures in the low to mid 90s will be expected each afternoon with plenty of Gulf moisture in place due to southeast surface flow. A cold front should also dip into west central Texas late Monday night into Tuesday and stall through Wednesday. Thunderstorms should develop along both the front and the dryline late Tuesday with lingering convection possible Wednesday. The front should lift back northward on Thursday and provide even more chances for showers and thunderstorms through Friday. Conditions through the entire week are likely to be warm and muggy. However, local conditions may be impacted at times by cloud cover and cold pools left from earlier convection. && .AVIATION... (18Z TAFS) Issued at 1207 PM CDT Sat May 25 2024 Expect isolated thunderstorms across much of the area mainly between 21Z and 04Z. A few storms may still linger until 07Z indicated by a few Hi Res models. Some storms may be severe. For now, will keep the VCTS at the KABI terminal for a few hours and will watch radar trends for possible amendments at the remaining terminals. Otherwise, expect VFR conditions and gusty south winds at times. && .PRELIMINARY POINT TEMPS/POPS... Abilene 71 97 66 97 / 20 0 0 0 San Angelo 72 99 63 102 / 10 0 0 0 Junction 75 104 66 106 / 10 0 0 10 Brownwood 71 96 64 95 / 10 0 0 0 Sweetwater 71 97 66 97 / 10 0 0 0 Ozona 72 98 65 102 / 10 0 0 0 Brady 72 96 65 97 / 10 0 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...21 LONG TERM....SK AVIATION...21
Hazardous Weather Outlook National Weather Service San Angelo TX 127 PM CDT Sat May 25 2024 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-261830- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 127 PM CDT Sat May 25 2024 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will again be possible across portions of West Central Texas this afternoon and early evening. The most favored area for severe storms will be north of a line from Big Lake to San Saba. Any storms that develop will be capable of very large hail, damaging winds and tornadoes. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hot temperatures at or above 100 degrees are possible on Monday with high humidity. These conditions could result in heat indices around 105 degrees, which would lead to heat-related illnesses. Chances for thunderstorms return on Tuesday and will continue through Friday. Large hail, damaging winds, and lightning are will be the main concerns with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening.
The national radar mosaic for the moment the first event began.
10 hail, 5 thunderstorm wind. Local standard time, as filed.
Public reported hen egg size hail.
Public reported a 72 mph wind gust.
A trained spotter reported golf ball size hail.
A trained spotter reported hen egg to tennis ball size hail near Lawn.
Law Enforcement reported golf ball to tennis ball size hail along the Coleman/Callahan County line on state highway 206.
A trained spotter reported tennis ball size hail 10 miles west of Cross Plains.
Public reported quarter size hail.
Law enforcement reported quarter size hail.
Delayed report: Several public reports of wind damage in the Water Valley area, including large tree limbs, small trees knocked down, property damage and metal sheets tossed around.
Delayed report: There were several public reports of wind damage in the Carlsbad area, including large tree limbs and small trees knocked down.
Public reported quarter size hail.
Public reported quarter size hail on social media. Time estimated from radar.
Sheriff's office reported golf ball size hail in Eden. Time estimated by radar.
Broadcast media reported large broken tree limbs that fell onto parked truck.
A storm chaser reported 60-70 mph winds in Anson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186291, 1187119, 1186292, 1186294, 1186293, 1186295, 1186296, 1186297, 1187126, 1187122, 1186298, 1186299, 1186300, 1187127, 1187128.